5 Common Medications That Can Mess With Digestion And Damage Your Gut

Chances are good that you're currently taking one of these.

June 28, 2017
woman clutching stomach
PhotoAlto/Frederic Cirou/ Getty

You know that eating the wrong foods can leave your digestion and gut health in a pretty sorry state. (We’re looking at you, sugar and refined carbs.) But those aren’t the only things that can do a number on your GI tract.

Some medications and supplements could also have an impact—and leave you nauseous, crampy, or constipated as a result. Here’s a look at 5 common culprits, plus what you can do to safeguard your stomach if you have to take them. 

(Like what you're reading? Sign up for our newsletter to get health insights, clever kitchen tricks, gardening secrets, and more—delivered straight to your inbox.)

antibiotic pills
Tetra Images/ Getty
Antibiotics

Antibiotics work by killing bad bacteria that are making you sick. But that’s not all they do. “They may also kill some of the millions of bacteria that live in your gut as part of a benevolent bacteria ecosystem that helps you digest food, process vitamins and enzymes, and keep you in good health,” says Marc Leavey, MD, a primary care specialist at Mercy Medical Center in Baltimore. When those good guys get wiped out, you could end up with bloating, diarrhea, excess gas, and cramping. (Here's why you may not always need to finish a full course of antibiotics, according to doctors.)

That’s one good reason to limit your antibiotic use as much as possible. (Antibiotic-resistant bacteria is another.) But when you really need them, you can give your belly a boost by replenishing some of the good bacteria that was wiped out. Try a probiotic supplement that contains the bacteria strains bifidobacterium and lactobacillus, or eat probiotic-rich foods like yogurt, Leavey says. 

Related: 6 Things You Need To Know Before You Try A Probiotic Supplement

iron supplement
NatchaS/ Getty
Iron supplements

Ferrous sulfate, the most common iron supplement, is notorious for causing constipation. That’s because it causes changes to gut bacteria that slow down the intestinal muscles and dry out the gastrointestinal tract, explains Christina Mnatzaganian, PharmD, clinical assistant professor in the Skaggs School of Pharmacy and Pharmaceutical Sciences at UC San Diego.

The good news is that the problem tends to decrease with time. But you can help speed things along by gradually upping your fiber intake, drinking more water, and being active every day, Mnatzaganian says. Spreading your dosage throughout the day instead of taking it all at once could also make a difference. Still no good? Talk to your doctor. He may be able to switch you to an alternative form of iron, says Mnatzaganian. It may be less effective, but it might not make you as constipated. (Here are 5 tasty ways to sneak more fiber into your diet.)

Advertisement
Advertisement
 
birth control pill pack
PhotoAlto/Ale Ventura/ Getty
Birth control pills

Estrogen can irritate the lining of the stomach, so it’s not uncommon for the pill to cause nausea, stomach pain, or cramping. But that’s not all: Findings show that women who take the pill have three times the risk of getting inflammatory bowel disease compared to those who don’t take it. Experts don’t exactly know why, but it may have to do with estrogen affecting the immune system, says integrative practitioner Rachel Abrams, MD, author of Bodywise: Discovering Your Body’s Intelligence for Lifelong Health and Healing.

Taking your pill with food or switching to a non-oral contraceptive (like the patch or vaginal ring) could help ease general nausea and stomach discomfort. As for inflammatory bowel disease prevention? The risk is low enough that it’s still worth taking the pill, Abrams says. But you can take extra steps to protect yourself by not smoking (it can increase your risk), and eating a gut-healthy diet with plenty of fruits, vegetables, and fermented foods. (Check out these 7 gut healing foods that help tame inflammation.) Some experts also believe that collagen supplements may help heal the gut lining due to their amino acid profile.

 

alka seltzer tablet in glass
Steven Errico/ Getty
OTC and Rx antacids

OTC antacids, H-2 blockers, and proton pump inhibitors all work to help ease acid reflux by lowering the amount of acid in your stomach. But that relief can come at a cost. Your stomach uses acid to break down your food—so having less of it around can affect your digestion as well as your body’s ability to absorb nutrients, says Leavey.   

Related: How Much Nutrition Do You Really Get From Corn (And Other Foods You Can See In Your Poop)?

That’s not a big deal if you only pop an OTC antacid once in a blue moon. But if you’re taking antacids for an extended period of time, talk with your doctor about how best to ensure you get the nutrition you need. She might recommend certain ways of balancing your meals with the time you take your meds to optimize nutrient absorption, or recommend a supplement, Leavey says. (Try out these 9 simple tricks to fight heartburn naturally.)

antidepressant pills
Fernando Trabanco Fotografía/ Getty
Antidepressants

Most antidepressants work by increasing the activity of the feel-good hormone serotonin. Problem is, the gut is loaded with serotonin receptors. And as a result, all of that extra activity can cause stomach woes like nausea, constipation, and diarrhea, says Kelly Lee, PharmD, associate professor in the Skaggs School of Pharmacy and Pharmaceutical Sciences at UC San Diego. Some antidepressants (like Paxil, Elavil, and Tofranil) also work by blocking receptors for the neurotransmitter acetylcholine, which can also cause constipation. (Check out these 10 ways to treat your mild depression without meds.)

Staying hydrated, eating plenty of fiber, and being active can all help keep things moving. “But because the underlying mechanism for these side effects is neurochemical based, there’s no standard method for reducing or preventing them,” Lee says. Fortunately, most digestive issues tend to clear up within a few weeks of starting the meds. But if they’re still bothering you, your doctor might try prescribing an alternate antidepressant.  

Related: Exactly What I Ate To Get My Anxiety Under Control